Springtime is upon us which means lots of pesky weeds will be more
prevalent as will the use of weed killers. Weed killers are popular to maintain
lawns and landscaping. But how safe are children and pets being around these
Thousands of exposures are reported to U.S. poison centers every
year. Fortunately, the majority of cases have mild to no symptoms. However,
major effects or even death can occur. These cases usually involve deliberate,
large ingestions. But there are also inadvertent or exploratory ingestions by
children that generally only cause mild irritation of the exposed tissue in
areas such as the gastrointestinal tract, skin, eyes, or respiratory tract.
The two major classes of herbicides in the U.S. are glyphosates
and chlorophenoxy compounds. Glyphosate is a broad-spectrum systemic herbicide,
and is the most widely used herbicide in the US. It is available under a
variety of trade names, including Roundup. Glyphosate is related to the amino
acid glycine and kills plants by interfering with the synthesis of other amino
acids. The addition of other chemicals to glyphosate mixtures (such as diquat
and surfactants) are responsible for much of the reported toxicity. Exposure is
common because of the popularity of these products, but severe toxicity is
Ingestion of products containing glyphosate can cause gastrointestinal
effects (nausea, vomiting, diarrhea, and abdominal pain), oral pain, and slight
sedation. Skin exposure can cause it to become red and irritated along with
“goose bumps”. These products are not expected to produce significant adverse
effects when users follow the recommended instructions. They generally state
that, “Pets such as cats and dogs should remain out of the treatment area until
it is thoroughly dry. Once the application area has dried, your pets may
reenter the area. Although they may eat a small amount of grass, they will not
be able to eat enough of the product to cause a health hazard.”
Chlorophenoxy compounds (also known as 2,4-D compounds) are other
chemicals commonly found in weed killers. Several hundred commercial products
contain these compounds in various forms, concentrations, and combinations.
They are often mixed into commercial fertilizers to restrict the growth of
broadleaf weeds. Chlorophenoxy compounds have been shown to cause skin
irritation with skin contact; airway irritation with inhalation; and nausea,
vomiting, and increased acid levels with large ingestions.
For those who prefer non-chemical options for weed control:
manually pulling out weeds by the roots to prevent regrowth, mulching, and
possibly by applying acetic acid like vinegar to unwanted plants may be
Overall, weed killers intended for residential use are considered
safe when used appropriately. It is important to read all instructions on the
product’s labeling and allow the product to completely dry before permitting
children or pets to enter the lawn. As with all chemicals, be sure to store in
the original container and out of reach from children. The Texas Poison Center
Network is a trustworthy and easily accessible resource to take advantage of if
an inadvertent exposure occurs, to find out if a trip to the Emergency
Department is necessary as well as just to ask any questions. Specialist at the poison center can be
reached 24 hours a day, 365 days a year by calling 1-800-222-1222.
Do you think you have what it takes to make a difference in
poison control? We hope you do! The Texas Commission on State Emergency
Communications (CSEC) is seeking an interested individual to serve as its
public appointee to the state's Poison Control Coordinating Committee (PCCC).
While the position is unpaid and a volunteer position, it comes with a lot of
benefits in other ways.
“It is wonderful to be a part of a team that works toward
the health and safety of Texans. The
Poison Control Network provides a vital service for Texans in poison
emergencies,” previous public member Grace Chimene said. “As the Public Member
to the Poison Control Coordinating Committee, you will have an opportunity to
provide an outsider's viewpoint and a public perspective to help coordinate
TPCN services across the state.”
The 81st Texas Legislature created the committee (House Bill
1093) for the purposes of coordinating the activities of the state's six
regional poison control centers and advising the Commission. The committee is
composed of representatives of the CSEC, the Department of State Health
Services (DSHS), each of the six Regional Poison Control Centers, and one
public member appointed by CSEC. The committee typically meets monthly, usually
by conference call.
“Poison emergencies happen fast. I took pride in the volunteer service I
provided as the Public Member to the Poison Control Coordinating Committee,”
Chimene said. “This is a wonderful opportunity to help an organization whose
goal is to be accessible 24 hours a day with well-trained medical professionals
available to help in a poison emergency.”
This position is very important to the PCCC and as the
Public Member, your opinion will provide valuable insight and understanding
from the public’s perspective. This position does not require any training, but
if you have training in clinical medicine, pharmacology, or nursing, this would
provide even more value to the PCCC.
“As a Pediatric Nurse Practitioner, I understood the
importance of the services provided by the Poison Control Network,” Chimene
said. “My little patients and their families rely on this emergency service to
be effective, well-coordinated, and high quality.”
If you are interested in finding out more about this
position or are interested in serving, please contact CSEC’s Executive Director
Kelli Merriweather at (512) 305-6938, or firstname.lastname@example.org.
It usually starts out harmless. You
take your prescribed medication once you get home from work. Then a friend
calls and invites you to dinner. You meet for dinner and decide to have a
couple of glasses of wine. But did you know that alcohol and medicines often
don’t mix? What most people don’t realize is that alcohol mixed with certain
medications can be a very dangerous combination.
Combining alcohol and medicines,
whether prescription or over-the-counter, can lead to life-threatening
consequences depending on the medicine, the amount of alcohol consumed, medical
conditions, body size and age.
Alcohol can interact with medicines
in several ways:
- Medications, such as the antibiotic metronidazole, may
prevent the metabolism of alcohol and cause a “disulfiram-like” reaction
that includes abdominal cramps, nausea, vomiting, headaches, and
flushing. This reaction has even
been reported to cause sudden death.
- Alcohol can make the risk of drowsiness and impaired
motor function caused by medicine more likely.
- Alcohol can increase the risk of medicine side effects,
such as lowered blood pressure and stomach irritation.
Not everyone is affected the same
way. Because of a smaller body size, a woman who drinks the same amount as a
man will have a higher alcohol level in her blood, making her more at risk for
an interaction. Elderly people may experience more drowsiness and motor
impairment than their younger counterparts when they combine alcohol with
another medicine that causes drowsiness. People who regularly consume
large quantities of alcohol are at more risk of some types of interactions than
those who have only an occasional drink.
The Texas Poison Center Network
wants you to keep these in mind when tending to your medications:
- If a medicine causes you to be drowsy, assume that
it will interact with alcohol to make you even drowsier and more
likely to be impaired. Examples include cough and cold medicine and
over-the-counter sleep aids.
- If you are taking a prescription drug for anxiety,
stress, depression, mood control, seizure control, or pain control, always
assume that alcohol will interact with it. In addition to increasing the
risk for drowsiness, dizziness and impairment, mixing alcohol with these
medicines can place you at risk for life-threatening breathing
difficulties and other dangerous effects. People taking these drugs
should not drink beverages containing alcohol.
- If you are taking any medicine to treat stomach pain,
be aware that alcohol can make stomach pain worse and make the drug less
- If you are taking any medicine that causes you to have
stomach pain or nausea, drinking alcohol will likely make your stomach
pain and nausea worse.
- Some blood pressure drugs, when mixed with alcohol,
increase the chance for your blood pressure to drop too low. Check with
your doctor or pharmacist for details about the specific blood pressure
medicine you are taking.
- Some diabetes drugs, when mixed with alcohol, can
make your blood sugar fall too low.
- When mixed with alcohol, some antibiotics and diabetes
drugs can cause flushing, nausea, vomiting, confusion, low blood pressure
and abnormal heart rhythms. These medicines usually have a sticker on the
prescription bottle warning against consuming alcohol.
Remember, this is not a full list of
interactions between medicines and alcohol. If you take any medicine, always
talk with a doctor or pharmacist before drinking alcohol. If someone
does experience effects from combining alcohol and medicine, call the Texas
Poison Center Network at 1-800-222-1222 for expert medical help 24/7.